Clozapine is known as one of the atypical antipsychotics which is placed in the second line of medical treatment for schizophrenia due to its hematologic complications. It is used in cases of resistance to treatment. Some side effects of clozapine include leukopenia, granulocytopenia, fever, hepatotoxicity, sedation, dizziness, hypotension, weight gain, constipation, and seizure. Neutropenia and hepatotoxicity have been separately reported after taking atypical antipsychotics, including clozapine. However, simultaneous occurrence of these two complications is rare and has not been reported with clozapine use. This study reports a case of concurrent hepatotoxicity and neutropenia induced by clozapine. The patient was a 58-year-old man who started taking clozapine for the first time in March 2017, about seven weeks before his recent admission, because of a history of treatment-resistant schizophrenia. He had been referred to the emergency department of a general hospital with symptoms of weakness, lethargy, fever, and chills. The laboratory results showed neutropenia with a frequency of 352 × 103 (17.5%) and hepatotoxicity with alanine transferase (ALT) = 139 u/L, aspartate transferase (AST) = 214 u/L, total bilirubin = 11.5 mg/dL, and direct bilirubin = 9.3 mg/Dl, caused by taking clozapine. The symptoms were attenuated within eight days after discontinuation of clozapine. Moreover, the patient’s para-clinical complications including neutropenia, and raised transaminases and bilirubin returned to normal. It was concluded that clozapine can simultaneously cause neutropenia and hepatotoxicity; physicians are recommended to be aware of this issue to prevent mortality through appropriate and timely diagnosis.
© 2020 The Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.